Wisconsin, 2019

Flash Flood in Wisconsin, September 11, 2019

September 11, 2019 · NWS MKX · 1 event in 1 county or zone

Three to five inches of rain fell after repeated rounds of strong thunderstorms over Kenosah County. The flash flooding of city and rural streets occurred with some closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Three to five inches of rain fell after repeated rounds of strong thunderstorms over Kenosah County. The flash flooding of city and rural streets occurred with some closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 11, 5:52 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 11, 5:52 PM CST, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
652 PM CDT Wed Sep 11 2019

.UPDATE...

Showers and storms continue to develop along the surface frontal
boundary this evening. This activity is likely to continue into
tonight, though it's beginning to look like the main focus could
be down around or just south of the WI/IL border. The primary
concern is switching from severe concerns to the potential for
flash flooding for areas where the line sets up. There could be a
pivot point where rain is the highest, as the warm front begins to
push back toward the area from the southwest tonight. Radar
trends and surface obs will continue to be closely monitored to
gauge where the focus is going to setup for the remainder of the
evening and overnight.

&&

.AVIATION(00Z TAFS)...

Showers and storms are likely to continue this evening into
tonight, mainly from Madison and Milwaukee southward. The storms
may then shift northward later tonight into Thursday morning, with
possibly a break in the action from later morning into the
afternoon. More storms are likely to develop by later Thursday
afternoon into the evening, with the chance for storms hanging on
into Thursday night as a cold front pushes through.

Winds continue to switch from southwest to north/northeast this
evening as a frontal boundary drops southward. Lower ceilings are
arriving with the wind shift and cooler airmass and are expected
to spread across southern Wisconsin through late evening. The
lower ceilings will hang on into Thursday as the frontal boundary
remains south of the forecast area.

&&

.MARINE...

North to northeast winds will be gusty tonight, particularly
across northern portions of Lake Michigan. Winds should generally
stay below headline criteria though. Breezy easterly winds
Thursday will pick up Thursday evening and night while veering
south to southeast. A Small Craft Advisory may be needed for the
nearshore waters and gusts could approach gale force across the
north half of the lake. Gusty westerly winds will likely hit Small
Craft Advisory criteria Friday behind a departing cold front.

&&

.PREV DISCUSSION... (Issued 405 PM CDT Wed Sep 11 2019)

SHORT TERM...

This afternoon and Tonight...Forecast Confidence is Medium.

Shortwave moving across the area this afternoon and evening
coupled with a LLJ over southern Wisconsin will allow for good
forcing. Convection from this morning in central WI put an
outflow boundary into the northern half of our area. Northeasterly
winds have allowed the lake breeze to enhance this outflow
boundary. Stronger south to southwesterly winds are resulting in
good convergence along this boundary. To the south of the boundary
temps warmed in the low to mid 80s with a few spots reaching the
upper 80s. This has led to an axis in low level lapse rates,
MLCAPE and helicity right along and south of this boundary. Storms
are developing and moving north of the boundary into a more stable
airmass. Latest radar scans have shown some rotation potential
with storms right as the cross the boundary but once they move
into the more stable air they lose any potential rotation.
Thinking that the storms will continue to reinforce the boundary
and it will slowly sag south tonight. Additional storms are
possible and with no immediate change in the airmass expected will
hold onto the severe thunderstorm watch for the time being.

The past few runs of the CAMs have had a terrible handle on the
evolution of storms the past 12-24 hours and global models have
not been much of a help either in placement of QPF. Much of these
models have indicated continual convection into the evening and
overnight hours and have a heavy rainfall axis along the WI/IL
border. This remains a possibility as the shortwave moves overhead
tonight and the forcing/lift increases but based on the current
look of satellite and radar imagery indicating more of a stable
airmass to our west/south we are becoming less confident in that
occurring. Latest HRRR might being catching onto to this solution
with it now showing only isolated to scattered storms tonight.

This will have an impact on flood potential and rainfall totals if
the trends in guidance continue to indicate less and less coverage
of storms tonight. For now, have kept in some of the higher QPF
amounts as this is the first run to start to show the lower
amounts.

As we head into tonight into Thursday morning a secondary system
approaching from the west will cause the boundary to lift back to
the north. This secondary system might actually allow for more
coverage of storms as the boundary lifts back to the north.

LONG TERM...

Thursday Afternoon Through Friday Night...Forecast Confidence is
Medium...

There is a chance for some strong thunderstorms to roll through the
region from the evening through the overnight hours with a chance
for a few severe storms as well. This low pressure system will be
very strong with a strong upper level wave in association with
strong WAA and moisture throughout the column. The severe weather
potential is a bit more complex and uncertain as storms will likely
roll through during the late evening possibly reducing instability
available to the region in addition to poor low level lapse rates
and only modest mid level lapse rates. However, we should still
expect 1000-1500 J/kg of MUCAPE with 35-40 kts of 0-6km shear, which
should yield some potential for severe storms. The biggest risk with
this system will be damaging winds. In addition to this risk, breezy
southerly winds could yield a small craft advisory in the evening as
the system pulls through the region, primarily for nearshore
areas to the north.

The system will push out by the early morning hours leaving higher
pressure to build in behind. However, the pressure gradient will
keep gusty winds throughout the day with a small craft advisory
likely being needed. Winds will begin to decrease into the evening
as the gradient weakens with a high pressure system to the south.

Saturday Through Sunday Night...Forecast Confidence is Medium...

Saturday looks to remain mostly quiet with higher pressure keeping
the area dry through the day. Into the late evening and overnight
period another low pressure system will push into the region. This
should be associated with an upper level shortwave in addition to
good low level moisture, WAA, and potentially a decent LLJ. This is
still a few days out so there is some uncertainty but depending on
timing and location we could see potential for severe storms. This
would be a quick hitting system that should push out of the region
quickly though some lingering showers may persist into Sunday
morning. Quiet weather will return by the afternoon.

Monday Through Wednesday...Forecast Confidence is Medium...

The forecast from here on remains fairly uncertain as we will likely
sit between high and low pressure for a few days with potential for
a few shortwaves to push through. This will give us chances for
showers/storms through the period with the best chances Tuesday
evening.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update/Aviation/Marine...DDV
Tonight/Thursday...Stumpf
Thursday Night through Wednesday...ARK
Hazardous weather outlook, Sep 11, 1:50 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Wed Sep 11 2019

WIZ046-047-051-052-056>060-062>072-122000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
250 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 10 PM this evening.

Several rounds of thunderstorms are expected over the next few
days. There is a slight risk of severe thunderstorms today and
tonight...roughly north of a line stretching from Sheboygan to
Spring Green. A marginal risk for severe storms covers areas to
the south. Strong winds and large hail are the main threats. We
could see a round of storms arrive from the west this morning,
then redevelopment later this afternoon and evening.

There is increasing concern for flooding. The rain will be heavy
at times and could result in flooding, especially in those areas
that received heavy rainfall Monday night into Tuesday. The focus
for the heaviest rainfall appears to be in areas north of Milwaukee
and Madison.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

More storms are expected Thursday into Thursday night, primarily
associated with a cold front pushing through. There is a marginal
risk for severe thunderstorms over mainly south central Wisconsin.
Again, rainfall could be heavy and flooding may occur in areas
that see repeated rounds of storms over the next 48hours.

There is a chance for thunderstorms Saturday night into Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

CoCoRaHS rainfall reports will be appreciated through the rest of
this week. Spotter reports may be needed today into Thursday.

LMZ643>646-122000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
250 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 10 PM this evening.

Several rounds of thunderstorms are expected. Strong winds and
hail are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

More storms are expected Thursday into Thursday night.

A small craft advisory may be needed Thursday night through Friday for
increasing southeast winds and building waves ahead of
approaching cold front, then increasing westerly winds in the wake
of the front.

There is a chance for thunderstorms Saturday night into Sunday
morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
250 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 10 PM this evening
for the central and southern portions of the lake.

Several rounds of thunderstorms are expected. Strong winds and
hail are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

More thunderstorms are expected Thursday into Thursday night and
again Saturday night into Sunday morning.

Southeast winds ahead of an approaching cold front may gust to
gale force levels for a time Thursday night.

www.weather.gov/mkx

In the hours before

Local storm report, Sep 11, 6:21 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       NEW BERLIN              42.98N 88.13W
09/11/2019  E1.50 INCH       WAUKESHA           WI   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

PC
Local storm report, Sep 11, 6:24 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       NEW BERLIN              42.98N 88.13W
09/11/2019  M1.50 INCH       WAUKESHA           WI   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM NEW
            BERLIN. RELAYED BY BROADCAST MEDIA.

&&

PC
Local storm report, Sep 11, 6:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       1 N PORT WASHINGTON     43.40N 87.88W
09/11/2019  M2.34 INCH       OZAUKEE            WI   MESONET

            MESONET STATION PTWSH PORT WASHINGTON.

&&

PC
Local storm report, Sep 11, 6:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
754 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       1 N PORT WASHINGTON     43.40N 87.88W
09/11/2019  M1.91 INCH       OZAUKEE            WI   MESONET

            MESONET STATION PTWSH PORT WASHINGTON.

&&

PC
Local storm report, Sep 11, 7:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     1 E SAINT FRANCIS       42.97N 87.86W
09/11/2019                   MILWAUKEE          WI   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN. REPORTS FROM LAKE DRIVE
            OF TREES DOWN.

&&

PC
Special weather statement, Sep 11, 7:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
819 PM CDT Wed Sep 11 2019

WIZ063>066-068>072-120215-
Green-Walworth-Rock-Waukesha-Milwaukee-Racine-Jefferson-Dane-Kenosha-
819 PM CDT Wed Sep 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...GREEN...
WALWORTH...ROCK...RACINE...SOUTHERN WAUKESHA...SOUTHEASTERN DANE...
SOUTHERN JEFFERSON AND KENOSHA COUNTIES...

At 815 PM CDT, radar indicated thunderstorms across portions of
southern Wisconsin. Some of these storms have produced isolated
strong winds, with trees down recently reported in southern
Milwaukee County.

Winds of 40 to 50 mph are possible with these storms...with the
potential for even higher localized gusts.

Locations impacted include...
Milwaukee, Madison, Kenosha, Racine, Waukesha, Janesville, West
Allis, Wauwatosa, New Berlin, Brookfield, Beloit, Greenfield, Oak
Creek, Mount Pleasant, Fitchburg, Muskego, South Milwaukee, Pleasant
Prairie, Cudahy and Whitewater.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4251 8982 4304 8952 4304 8789 4296 8785
      4285 8783 4278 8775 4261 8782 4249 8780
TIME...MOT...LOC 0115Z 240DEG 49KT 4283 8886

DDV

The radar

The Milwaukee radar (KMKX), 81 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kenosha

When
September 11, 8:15 PM CST to 11:59 PM CST
Where
Kenosha County, 2.09 mi SSE of Carol Beach to 3.69 mi N of Downtown Kenosha
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.492, -87.804

Flash flooding of some streets in urban and rural areas especially in Twin Lakes, Paddock Lake, and the town of Bristol. Some roads were closed due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854049.